Breadcrumbs

Antibiotic allergies

Penicillin and other antibiotic allergies are commonly reported in a patient’s history, but the nature of the reaction is often unknown or poorly documented.

Assessment of a patient’s true allergy status, and antibiotic allergy de-labelling where appropriate, is an important antimicrobial stewardship (AMS) activity and leads to improved patient outcomes.1

Extent of inaccurate allergy labels:

9.8% of the South Australian population have reported they are allergic to penicillin.2 The majority of these (90%) who undergo formal testing are not truly penicillin allergic and would tolerate penicillins without reaction3, and approximately two thirds of them are candidates for low risk de-labelling.

What are the consequences of inaccurate allergy labels?

Patients who are labelled as “penicillin allergic” are more likely to be treated with potentially less effective or broader-spectrum antibiotics, increasing the risk of adverse events, treatment failure and antibiotic resistance. They also have longer lengths of hospital stay and are at higher risk of multi-drug resistant organisms, readmission to hospital and treatment related adverse events.4

The presence of a MedicAlert® bracelet should not exclude a patient from consideration for de-labelling. Many patients are inaccurately labelled with a penicillin allergy. Nevertheless it is essential that those with a true allergy are accurately and effectively labelled to avoid serious adverse outcomes.

How should antibiotic allergies be recorded in patient notes?

It is essential that antibiotic allergies are accurately recorded in electronic health records or patient medical notes. Accurate documentation helps improve antibiotic choices in patients with allergies.


Name the implicated drug using the generic name (e.g. ‘amoxicillin’) ➜ Never label a patient allergic to the drug class (e.g. ‘penicillins’)

Provide the date of the reaction

Describe details of the reaction (what occurred?), when it occurred (how long after taking the suspected drug?) and the severity of the reaction (was medical treatment required?)

Use an Adverse Drug Reaction Report (PDF 183KB) form to document the reaction. The report can be used as a template to upload details of the reaction into the patient’s Sunrise® electronic medical record, MyHealthRecord, or kept as a hard copy in the patient medical notes.

Remember, the more information recorded about the reaction, the better the future care of the patient will be.

Choosing an antibiotic in a patient with a history of antibiotic allergy

Determine the nature and severity of any previous reaction – check the medical notes for an Adverse Drug Reaction Report form (PDF 183KB). Determine how the previous reaction was managed, how quickly did the reaction occur after starting the drug, how long ago it happened and whether the patient has been prescribed the same or similar antibiotics since.

For information on allergies to specific antibiotic groups, click on applicable box below:

Penicillin_cephalosporin allergies   Other antimicrobial allergies


References

  1. Moran R, Devchand M, Smibert O, Trubiano J (2018). Br J Clin Pharmacol, 85(3): 492-500.
  2. Yuson C, Caughey G, Shakib S, Smith W (2018). ‘Population prevalence of drug allergy in South Australia’. Int Med J, 48(Suppl 6): 16
  3. Trubiano JA et al. Return to sender: the need to re-address patient antibiotic allergy labels in Australia and NZ. Intern Med J 2016 Nov 46(11) 1311-1317
  4. Trubiano JA, et al. How antibiotic allergy labels may be harming our most vulnerable patients. MJA 208 (22) 18 June 2018

^ Back to top